Kansas, 2024Damaging Wind in Kansas, August 1, 2024
August 1, 2024 · NWS EAX · 1 event in 1 county or zone
Through midnight, a cluster of storms brought severe wind gusts to portions of eastern Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Through midnight, a cluster of storms brought severe wind gusts to portions of eastern Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 1, 1:12 AM CST, 54 minutes earlier. Its key messages:
- * One final day of dangerous heat and humidity over east central Kansas into central Missouri. * Dry and seasonable Friday and Saturday, with heat returning Monday and Tuesday.
Area forecast discussion, Aug 1, 1:12 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
212 AM CDT Thu Aug 1 2024
.KEY MESSAGES...
* One final day of dangerous heat and humidity over east central
Kansas into central Missouri.
* Dry and seasonable Friday and Saturday, with heat returning
Monday and Tuesday.
&&
.DISCUSSION...
Issued at 210 AM CDT Thu Aug 1 2024
Widespread showers with embedded thunderstorms along the leading
outflow is the main story early this morning. The back edge of the
stratiform precipitation continues its steady eastward progression,
with most areas expected to be rain-free by sunrise. The severe
weather threat has ended for our area. While there's currently a
large cloud canopy across the region, expect mostly sunny skies by
mid-morning. A weak cold front will begin working its way through
the CWA this afternoon, and this will bring a relief from the
extreme heat north of Interstate 70. Unfortunately for areas of east
central Kansas into central Missouri, one final day of dangerous
heat and humidity is expected, with afternoon highs reaching the
middle 90s, and heat indices in the 105 range. Will continue heat
headlines in these areas through early evening.
High temperatures will trend near normal for Friday into Saturday,
with another increase in heat Sunday into Tuesday. In fact, highs
could once again flirt with the century mark both Monday and Tuesday
across the southwest quarter of the CWA. As for the precipitation
outlook, the area looks to trend quite dry through middle next
week.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1233 AM CDT Thu Aug 1 2024
Main thunderstorm areas have moved east of terminal space,
leaving behind trailing rain. Rain will eventually shift east of
terminals in the next few hours. VFR conditions will be the
primary flight category during the forecast period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 7 PM CDT this evening for MOZ043-
053.
Heat Advisory until 7 PM CDT this evening for MOZ040-044>046-
054.
KS...Excessive Heat Warning until 7 PM CDT this evening for KSZ057-
060.
&&
DISCUSSION...Blair
AVIATION...BlairHazardous weather outlook, Jul 31, 3:59 AM CST, 22 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
459 AM CDT Wed Jul 31 2024
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
459 AM CDT Wed Jul 31 2024
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Two rounds of storms expected. One ongoing through sunrise, and the
second expected late this evening into early Thursday. Some strong to
severe storms are possible. Most likely hazards are damaging winds,
hail, and heavy rainfall. Dangerously hot conditions continue and
could result in heat exhaustion or heat stroke with prolonged
exposure.
Please go to weather.gov/phi/ehwo for more information on potential
weather hazards.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Relatively cooler conditions move in Thursday; however, dangerously
hot conditions remain possible across areas south of I-70. Storms
mentioned previously may continue into the early morning hours
Thursday.
Please go to weather.gov/eax/hwo for more information on
potential weather hazards.
In the hours before
Local storm report, Jul 31, 9:44 PM CST, 4 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1044 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM Tstm Wnd Gst 2 NW Lenexa 38.98N 94.76W
07/31/2024 M60 MPH Johnson KS NWS Employee
NWS employee measured 60 mph gust in the
outflow ahead of thunderstorms.
&&
BPLocal storm report, Jul 31, 10:13 PM CST, 3 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1113 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM Tstm Wnd Gst 3 SSE Liberty 39.21N 94.39W
07/31/2024 E60 MPH Clay MO Amateur Radio
HAM radio reports 60 MPH estimated gusts SE
of Liberty, MO.
&&
BPLocal storm report, Jul 31, 10:31 PM CST, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1131 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM Tstm Wnd Gst 1 NW Platte Woods 39.24N 94.66W
07/31/2024 E70 MPH Platte MO NWS Employee
Estimated 70 MPH wind gust along with 3 inch
tree branches downed.
1050 PM Tstm Wnd Dmg 4 WNW Grandview 38.90N 94.60W
07/31/2024 Jackson MO Public
Public reports multiple large tree branches
blocking back door of home. Reported via
social media. timing estimated via radar.
1031 PM Tstm Wnd Dmg 2 SE Shawnee 38.99N 94.78W
07/31/2024 Johnson KS Public
Public reported multiple tree branches down
at Park Lanes Family Fun Center. Timing
estimated via radar.
&&Local storm report, Jul 31, 10:38 PM CST, 3 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1138 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM Tstm Wnd Gst 2 NE Lee's Summit 38.93N 94.36W
07/31/2024 E60 MPH Jackson MO NWS Employee
Estimated 60 MPH gusts.
&&
BPLocal storm report, Jul 31, 10:55 PM CST, 3 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1155 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM Tstm Wnd Dmg 1 W Tonganoxie 39.11N 95.10W
07/31/2024 Leavenworth KS Emergency Mngr
EM reported a few small tents destroyed and
larger canopies moved at the Leavenworth
County Fairgrounds. Timing estimated via
radar.
&&
BPLocal storm report, Jul 31, 11:42 PM CST, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1242 AM CDT Thu Aug 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 PM Tstm Wnd Dmg 4 NW Grandview 38.93N 94.60W
07/31/2024 Jackson MO Public
Large tree uprooted blocking Washington
Street South of Red Bridge Road. Reported
via social media. Time estimated via radar.
&&
BPThunderstorm Wind, Miami
- When
- August 1, 2:06 AM CST to 2:07 AM CST
- Where
- Miami County, Paola
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.570, -94.870
Downburst from decaying thunderstorm resulted in damage to multiple rural properties near Paola. A barn door was torn off in one circumstance. Damage to multiple loose structures and outbuildings.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, August 1 to 31, 2024$100 million · 1 event
- Wildfire in Washington, August 1 to 19, 2024$35 million · 1 event
- Wildfire in Colorado, August 1 to 4, 20241 death · 1 event
- Heat in California, August 1, 20241 death · 1 event
- Wildfire in Washington, August 1 to 16, 2024$19 million · 1 event
- Wildfire in Colorado, August 1 to 21, 2024$10 million · 1 event
- Wildfire in Utah, August 1 to 20, 2024$9.5 million · 1 event
- Wildfire in Idaho, August 1 to 8, 2024$6.0 million · 1 event
- Wildfire in Colorado, August 1 to 3, 2024$5.0 million · 1 event
- Wildfire in Washington, August 1 to 16, 2024$2.9 million · 1 event
- Wildfire in Washington, August 1 to 2, 2024$2.1 million · 1 event
- Wildfire in Idaho, August 1 to 4, 2024$1.5 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209502.